Florida, 2004

High Surf in Florida, December 26, 2004

December 26, 2004 · NWS JAX · 1 event in 1 county or zone

The public reported 10 ft breakers and beach erosion at the St. Augustine fishing pier.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The public reported 10 ft breakers and beach erosion at the St. Augustine fishing pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 26, 3:30 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Dec 26, 3:30 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EST SUN DEC 26 2004

...WINTRY WEATHER FOR SOUTHEAST GEORGIA THIS MORNING...

.SHORT TERM...
LOOKING AT THE WATER VAPOR AND INFRARED SATELLITE IMAGERY IT APPEARS
THE UPPER LOW IS RIGHT OVER THE PANAMA CITY-APALACHICOLA AREA WITH
A BAROCLINIC LEAF EXTENDING NORTHEAST ACROSS MOST OF CENTRAL AND
NORTH FLORIDA. RADAR IMAGERY BEARS ALL OF THIS OUT AND BOTH ARE
INDICATING THE DRY SLOT IS STARTING TO MOVE SOUTHEAST OUT OF THE
NORTH FLORIDA AREA. THIS MEANS ONE MORE SHOT OF PRECIP THIS MORNING
AS THE UPPER LOW TRANSITS THE AREA WITH IMPROVING CONDITIONS THIS
AFTERNOON. TIDES ARE RUNNING RIGHT AT TWO FEET ABOVE ASTRONOMICAL
AND WILL MONITOR THE NEXT HIGH TIDE FOR A POSSIBLE COASTAL FLOOD
WARNING. AS THE SURFACE LOW CURRENTLY WEST OF TAMPA MOVES OFF THE
ATLANTIC SEABOARD WE WILL SEE IMPROVING TIDAL CONDITIONS AS THE
WIND BECOMES MORE NORTH TO NORTHWEST.

WINTER PRECIP...WE HAVE HAD SLEET MIXED IN WITH RAIN ACROSS PORTIONS
OF SOUTHEAST GEORGIA SINCE MIDNIGHT. NO REPORTS OF FREEZING
RAIN AND REALLY THE CHANCES FOR FREEZING RAIN ARE MARGINAL BUT I
CANT RULE OUT THE POSSIBILITY ON OVERPASSES AND ALSO CLOSE TO THE
ALTAMAHA RIVER. SO WILL KEEP WINTER WEATHER ADVISORY OUT UNTIL 10 AM.
AFTER THAT TIME TEMPS SHOULD RECOVER ENOUGH TO LIMIT THE CHANCE OF
FREEZING/FROZEN PRECIP. INTERESTING THE SAINT SIMONS ISLAND ASOS HAS
REPORTED SLEET OVER THE PAST HOUR AND THAT SURPRISES ME A BIT.

.LONG TERM...
HAVE HAD TO FOCUS MORE ON THE SHORT TERM ISSUES THIS MORNING  AND
HAVE RELIED ON AVN GUIDANCE FOR THE EXTENDED PORTIONS. I DID ADD A
SLIGHT CHANCE OF SHOWERS AND GREATER SKY COVERAGE OVER THE COASTAL
WATERS WITH THE NORTHEAST FLOW EXPECTED THROUGH MID-WEEK.

&&

.MARINE...
GALE WARNING FOR THE OFFSHORE WATERS WITH GRAYS REEF SUSTAINED AT 29
KNOTS...GUSTS TO 39 KNOTS AND SEAS OF 10 FEET.  ST AUGUSTINE
BUOYS WINDS HAVE DROPPED A BIT AS A WEAK SURFACE LOW IS CENTERED
NEARBY...BUT SEAS ARE ALSO 10 FEET. IMPROVEMENT WILL BE SLOW AS THE
LOW COMPLEX SLOWLY PULLS AWAY. STILL LOOKING FOR A LONG NORTHEAST
FETCH THROUGH MIDWEEK WITH A SWELL MOVING INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 47 31 57 29 / 70 00 00 00
SSI 48 39 54 35 / 80 00 00 00
JAX 49 35 56 35 / 70 00 00 00
SGJ 53 44 57 43 / 60 00 00 00
GNV 52 32 60 37 / 50 00 00 00
OCF 53 33 60 39 / 40 00 00 00
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...GALE WARNING FERN BCH-SAUF1 20-60 NM OFFSHORE.
     SMALL CRAFT ADVISORY FERN BCH-SAUF1 OUT TO 20 NM AND SAUF1-FLAG
     BCH OUT TO 60 NM.
GA...GALE WARNING 20-60 NM OFFSHORE.
     SMALL CRAFT ADVISORY OUT TO 20 NM.
&&

SANDRIK/PEARSON
Hazardous weather outlook, Dec 26, 6:00 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST SUN DEC 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-261700-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EST SUN DEC 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...COASTAL FLOOD WARNING IS IN EFFECT FROM ALTAMAHA SOUND SOUTH TO ST
AUGUSTINE UNTIL 11 AM...
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST GEORGIA
THROUGH 10 AM...
...HEAVY RAINFALL LIKELY OVER GEORGIA...
...GALE WARNING IN EFFECT FOR OFFSHORE WATERS...

A LOW PRESSURE SYSTEM IS MOVING ACROSS THE REGION THIS MORNING
BRINGING A MIXED BAG OF WEATHER ALONG WITH IT. THE SYSTEM WILL CLEAR
THE AREA THIS AFTERNOON WITH IMPROVING CONDITIONS BY LATE AFTERNOON
OR EVENING.

COASTAL FLOODING...TIDES ARE RUNNING TWO TO TWO AND A HALF FEET
ABOVE NORMAL AND THIS MAY RESULT IN MODERATE COASTAL FLOODING WITH
THIS MORNINGS HIGH TIDE. THE TIMES OF HIGH TIDE THIS MORNING...AT
MAYPORT 827 AM...AT FERNANDINA BEACH 831 AM...AT SAINT SIMONS
ISLAND LIGHT 754 AM AND AT THE EAST RIVER IN BRUNSWICK 839 AM. AREAS
NORMALLY PRONE TO TIDAL FLOODING WILL LIKELY EXPERIENCE FLOODING WITH
THIS MORNINGS HIGH TIDE.

WINTER WEATHER...LOW LEVEL COLD AIR IN PLACE ACROSS INTERIOR
SOUTHEAST GEORGIA WILL ALLOW FOR POCKETS OF SLEET TO MIX IN WITH THE
RAIN THROUGH 10 AM.  SEVERAL REPORTS OF SLEET HAVE BEEN RECEIVED
OVERNIGHT AND TRACE ACCUMULATIONS OF SLEET WILL BE POSSIBLE ACROSS
INLAND SOUTHEAST GEORGIA...MAINLY NORTH OF U.S. HIGHWAY 82. SURFACE
TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR JUST ABOVE FREEZING AND
ANY SLEET THAT DOES FALL SHOULD MELT RATHER QUICKLY. IT IS POSSIBLE
THAT BRIDGES AND OVERPASSES COULD BECOME ICY AS WE APPROACH
DAYBREAK.

RAINFALL..MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE
SUWANNEE VALLEY AND SOUTHEAST GEORGIA. PONDING OF WATER ON ROADWAYS
AND LOCALIZED FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

WINDS...A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS BEYOND 20
NM OFFSHORE. PLEASE REFER TO THE LATEST MARINE WEATHER STATEMENT FOR
FURTHER DETAILS. OVER THE LAND AREAS...NORTHERLY WINDS WILL INCREASE
TONIGHT TO 15 TO 20 MPH WITH GUSTS TO 30 MPH POSSIBLE...MAINLY ALONG
THE COASTAL AREAS AS THE LOW PRESSURE CENTER PASSES JUST SOUTH OF THE
REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...LOCAL NORTHEASTER CONDITIONS EXPECTED MONDAY AND TUESDAY...

A STRONG HIGH PRESSURE WILL BUILD TO THE NORTH OF THE REGION SUNDAY
AND PERSIST INTO EARLY NEXT WEEK. THIS WILL BRING STRONG ONSHORE FLOW
TO THE AREA AND INCREASE THE CHANCE OF RIP CURRENTS...BEACH EROSION
AND MINOR COASTAL FLOODING ALONG AREA BEACHES EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

Event by event

1 high surf. Local standard time, as filed.

High Surf, St. Johns

When
December 26, 9:20 AM EST
Where
St. Johns forecast zone
Reported by
GENERAL PUBLIC

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430896.